Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 47, NWS Houston/Galveston, TX

May 2, 2021

NWS Houston/Galveston, TX issued this small craft advisory at May 2, 2021, 3:42 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 2, 2021, 3:42 AM CDT (08:42 UTC)
Expired
May 2, 2021, 12:00 PM CDT
In force
8 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

989 
WHUS74 KHGX 020842
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
342 AM CDT Sun May 2 2021

GMZ335-355-375-021500-
/O.NEW.KHGX.SC.Y.0047.210502T0842Z-210502T1500Z/
Galveston Bay-
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from High Island to Freeport TX from 20 to 60 NM-
342 AM CDT Sun May 2 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Southeast to south winds 15 to 25 knots with gusts up to
  30 knots and rough bay waters. 

* WHERE...Galveston Bay, Coastal waters from High Island to 
  Freeport TX out 20 NM and Waters from High Island to Freeport 
  TX from 20 to 60 NM.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
015 
WHUS74 KHGX 021324
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
824 AM CDT Sun May 2 2021

GMZ335-355-375-021700-
/O.EXT.KHGX.SC.Y.0047.000000T0000Z-210502T1700Z/
Galveston Bay-
Coastal waters from High Island to Freeport TX out 20 NM-
Waters from High Island to Freeport TX from 20 to 60 NM-
824 AM CDT Sun May 2 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Southeast to south winds 15 to 25 knots with gusts up 
  to 30 knots and rough bay waters.

* WHERE...Galveston Bay, Coastal waters from High Island to 
  Freeport TX out 20 NM and Waters from High Island to Freeport 
  TX from 20 to 60 NM.

* WHEN...Until noon CDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at May 1, 11:42 PM CDT, 4 hours earlier.

Area forecast discussion, May 1, 11:42 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1142 PM CDT Sat May 1 2021

.AVIATION...

For the 02/06Z TAFs, there will continue to be a chance of SHRA and
possible TSRA development overnight with a majority of the activity
anticipated to generally be along and E of the UTS-CXO-IAH-HOU-GLS corridor
where deepest moisture and best lift will be found. Tricky forecast
for ceilings and possible fog as some drier air begins to work its way
in from the west, but for now with carry MVFR most sites. Expect to
see improving conditions tomorrow and VFR by the afternoon with some
gusty S to SSW winds. Models are insistent on MVFR and possible IFR
ceiling development tomorrow night and on into Monday morning. 42

&&

PREV DISCUSSION... /ISSUED 219 PM CDT Sat May 1 2021/

SHORT TERM [Through Sunday Night]...

Upper low situated over Big Bend area with mirrored closed surface
circulation to its east. Both are fcst to move ene and toward the
area tonight into Sunday morning then exit to the east during the
day.

Areas of mainly light to moderate rainfall across the region early
this afternoon with a lead shortwave passing thru. Limited
instability and a worked over airmass has thankfully kept rain rates
mostly in check. That said, stronger shra/tstms have developed in
the Hill Country into south Tx in advance of the sfc/upper lows and
in an area of moderate upper diffluence in association with nose of
s-n oriented jet aloft. Rain rates of 2-3"/hr have been observed in
some of that convection. This area is fcst to advance ewd toward se
Tx late this aftn into the overnight hours. PW's aoa 2" remain
situated near the Matagorda Bay area...the same general area that
saw copious amounts of precip this morning.

Guidance is mostly a split camp in regards to who sees the highest
rainfall amounts in the next 6-12 hours. Some, like TTU WRF are
again pinging our sw counties with another 3+ inches, others clip
the Brazos Valley with lesser amounts, some in between. At this
point, regardless who ends up seeing the "peak" rains, many
locations from Matagorda Bay-Katy-Conroe/Huntsville-Lake Livingston
have seen 3-7"+ the past several days and it won't take all that
much precip to cause additional flood/flash flood issues
**especially if they see some the rain rates occurring to our
west**. Think the current FF Watch configuration remains valid and
am not planning any changes.

Bulk of precip should be exiting the area before sunrise Sunday with
any lingering activity ending by late morning once swly flow aloft
fills in and atmos begins to dry out. Warm, muggy conditions will
prevail for the remainder of the day and Sunday night.  47

LONG TERM [Monday Through Saturday]...

To put it simply...Monday is going to be hot. Some locations will
see their warmest temperatures of the year thus far by breaking the
90 degree mark. These 5-8 degree above normal temperatures can be
attributed to southwesterly flow aloft providing sufficient WAA.
With 850mb temperatures ranging from 22-25 degrees Celsius on
Monday afternoon and dry air at the surface promoting mixing, high
temperatures will be able to reach the upper 80s/low 90s. This
will be another sneak peak at summer-like temperatures. A cold
front will break up the hot weather party. The GFS and NAM are a
bit more progressive with the front when compared to the ECMWF, so
I have leaned towards these models for FROPA timing. The front
enters our northwestern counties on early Tuesday morning, the
Houston metro area by the late morning, and at the coast by
Tuesday mid-afternoon. With increasing moisture and instability
out ahead of the front (PW values 1.5-2.0" and CAPE values
1500-2500 J/kg), showers and thunderstorms are expected along the
frontal boundary. The northern and eastern counties of the CWA
have higher PoPs due to more favorable jet dynamics with upper-
level divergence in the right entrance region of a jet streak.
With PW values peaking around 2", locally heavy rain is possible.
This will not be a prolonged rainfall event as the front is
expected to push off of the coast without issue. Rain chances do
linger off of the coast through Wednesday afternoon, but this is
not much of a concern for those on land.

After the front passes through, clearing skies, low-to-zero PoPs,
and seasonal temperatures are expected for the remainder of the
forecast period. High temperatures on Tuesday and Wednesday will
only reach the upper 70s/low 80s with highs in the mid 80s back by
Thursday/Friday. Overnight temperatures beginning Tuesday night will
be on the cool side as well with lows in the upper 50s/low 60s
through Thursday night. Temperatures begin to increase a bit towards
the end of the work week as high pressure moves off to the east and
brings onshore flow and WAA back to the region. Upper and mid-level
flow transition from zonal to ridging from mid-week to late-week, so
have left PoPs out of the forecast through Saturday. A pleasant
period of dry weather awaits us following FROPA on Tuesday.

Batiste

MARINE...

Moderate easterly winds will transition over to southerly and
persist through tonight. As showers/thunderstorms move through the
coastal waters, some may be accompanied with high wind gusts up to
30-35 knots. Have already seen wind gusts of 35 knots in Matagorda
Bay this afternoon. Strong rip currents are expected to continue
into Sunday morning. Advisory conditions are expected to persist
into early Sunday morning. This is when winds will become
southwesterly as low pressure develops in north Texas. Offshore seas
will begin to increase with 5-6 foot seas expected by Sunday night.
Southerly to southwesterly winds on Sunday night/Monday morning may
become moderate with a tightening pressure gradient, but will
decrease on Monday afternoon. The next cold front pushes through the
coastal waters on Tuesday evening/night. Showers and thunderstorms
will be along the frontal boundary with lingering precipitation
expected into Wednesday afternoon off of the coast. Moderate
northeasterly to easterly winds will prevail in the wake of this
front through early Wednesday morning before winds begin to
decrease. Offshore flow is expected to prevail through Friday.

Batiste

HYDROLOGY...

Several creeks/rivers are above or near flood stage across the area.
Additional rainfall will lead to further rises on area watersheds.
47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      65  84  71  89  67 /  70  20  10   0  30
Houston (IAH)              68  84  71  90  72 /  70  20  10   0  10
Galveston (GLS)            71  78  74  85  74 /  80  30  10   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 AM CDT Sunday for the following zones:
     Austin...Brazoria Islands...Brazos...Burleson...Coastal
     Brazoria...Coastal Jackson...Coastal Matagorda...Colorado...
     Fort Bend...Grimes...Houston...Inland Brazoria...Inland
     Harris...Inland Jackson...Inland Matagorda...Madison...
     Matagorda Islands...Montgomery...Northern Liberty...Polk...
     San Jacinto...Trinity...Walker...Waller...Washington...
     Wharton.

GM...NONE.
&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:42 PM CDTRiver Flood WarningHGXMontgomery53 hr
May 1, 9:42 PM CDTRiver Flood WarningHGXHarris, Liberty, Montgomery5 days
May 1, 9:51 PM CDTAreal Flood AdvisoryHGXMontgomery12 hr
May 2, 3:39 AM CDTRiver Flood WarningHGXJackson, Wharton29 hr
May 2, 3:42 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda5 hr
May 2, 8:22 AM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda13 hr
May 2, 11:08 AM CDTAreal Flood AdvisoryHGXWaller7 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.